Cholesterol

21 August 2017

Can this powerful new cholesterol drug cause memory loss?

Study findings on PCSK9 inhibitors are reassuring, but researchers recommend a longer follow-up to be sure.

0

When powerful cholesterol drugs known as PCSK9 inhibitors were approved by the FDA in 2015, many experts hailed it as an enormous breakthrough.

Research indicates that that PCSK9 can have fewer side effects for those not able to tolerate statins.

This is good news for South Africans as high cholesterol is a common problem, with as many as ­­­48% of South Africans not attaining healthy cholesterol levels on their medications.

However, concerns were raised that PCSK9 may cause memory problems or other mental symptoms.

Recently approved

The drugs, which include evolocumab (Repatha) and alirocumab (Praluent), were approved in the United States in 2015. That came after trials showed they can dramatically slash LDL cholesterol (the "bad" kind), including in people with a genetic condition that often causes premature heart disease.

While there is current research in South Africa, it is unclear whether the drug is already being prescribed at this stage.

But early findings also hinted at a potential side effect: cognitive problems such as memory lapses and confusion.

The risk was small, though, and it was not clear whether the drugs were actually causing the problems.

New study to provide clarity

Enter the new study. It's the first to actually follow PCSK9 patients over time, looking for new memory problems or other cognitive issues, said lead researcher Dr Robert Giugliano.

The study involved more than 1 200 patients who were randomly assigned to take either Repatha or a placebo. At the outset, patients took standard tests of memory, planning and other mental skills. They repeated those tests three times over the next two years.

The patients were also asked about any cognitive issues they'd noticed in daily life.

Overall, the study found, no differences surfaced between Repatha patients and those taking the placebo.

The study was published in the New England Journal of Medicine.

Findings 'reassuring'

The findings should be "reassuring," said Giugliano, a heart disease specialist at Brigham and Women's Hospital in Boston.

                                                       

                                                                            Artery narrowed by cholesterol

Dr Erin Michos, a cardiologist who was not involved in the study, agreed. "I do think the findings should provide much reassurance to patients," said Michos, who is associate director of preventive cardiology at Johns Hopkins University in Baltimore.

Longer follow-up necessary

Still, she said, the patients, who were 63 years old, on average, were typically followed for only 19 months.

"I am definitely interested in longer follow-up," Michos said. "We will need to see what happens after 10 years." A five-year extension study is underway, Giugliano said.

For now, Michos said she feels "very comfortable" recommending PCSK9 inhibitors to certain "high-risk" patients who can benefit from them.

That includes people with familial hypercholesterolemia, a genetic condition that causes very high LDL and, often, early heart disease. Some other patients might be candidates, too, Michos said. A prime example would be someone with a history of heart attack whose LDL is still higher than desired, despite treatment with standard cholesterol drugs.

High cost

Then there's the price tag, Giugliano noted.

PCSK9 inhibitors cost more than $14 000 (±R185 000) a year, according to the American College of Cardiology. Meanwhile, many statins are currently available as cheap generics.

Statins still go-to drug

Statins remain the go-to cholesterol drug, Michos stressed.

"I do everything possible to optimise patients on their statins first," she said.

Even when people think they are "statin intolerant" because of side effects, that's often not the case, Michos added.

Sometimes, she said, patients do well if they switch to a lower dose or a different statin.

In other cases, the statin may not be the culprit at all, Michos said. Many people have heard that statins can cause muscle pain, she noted, so they can be quick to blame their medication when body aches strike.

"Much of the time people attribute their muscle symptoms to their statins, when they are due to other causes, such as arthritis or vitamin D deficiency," Michos said.

Images supplied by iStock.